I was diagnosed with GBS Oct 12 2007 and was in hospital from Oct 29 2007 until Jan 14 2008, when I came out of hospital I was on steroids and was given IVIG in the hospital 6 treatments of it the steroids I am still on when I came out I was on 150 ml a day and have been slowly decreasing the dose by 5 ml a week till May 5 2008 when my neurologist told me that it was CIDP that I had and not GBS so now I’m down to 20 ml every other day for 2 weeks then 17.5 ml every other day and so on till I see him again on July 21 2008 he says that it is the steroids that are keeping me going. Hope that helps Brenda
I am on pulse steriods, 500mg iv each week. I have been on them for 7 months now. It is just part of my treatment as am also on IVIG weekly and daily azathiaprine. Had tried regular ivig and then reg ivig plus oral steriods but to no avail and i was going downhill fast. When i got to point of only being able to move my head (otherwise was paralysed) we tried the 3 treatments (as above) together and the rest is history!!!!!! (well not quite but the progress has been super fantastic!!!!) Going from not being able to move a finger and fully dependant on others for ALL my cares i am now entering a duathlon in 10 days time! Whose to say what the special ingredient so to speak is but we do no that the ivig alone and in combination with the o steriods wasnt holding me. It has a relatively short half life so isnt in your system that long but i guess it is the hitting the inflammation hard and fast that must help. We are hoping that being on the azathiaprine will enable us to reduce the amount of methylpred reequired to be the minimum dose needed to keep me all go!
As far as side effects, i have experienced hair loss – not too drastic, (actually the regrowth is more noticeable – super curly etc!!!!) weight gain, but am currently trying to fight that by a tight restriction of what i eat and plenty of good cardio exercise – of which i am now capable of doing. The day of administration i can also suffer from insomnia, but i make sure the next night is an early one and try not to have anything tooo mentally challenging on the next day etc.
As MarkEns also said, the side effects are definately a lesser problem than what i would be facing if wasnt on Methylpred.
All the best
Kia kaha – stay strong